Indiana, 2003

Flash Flood and Flood in Indiana, August 9, 2003

August 9, 2003 · NWS ILN · 3 events in 2 counties and zones

1 hail, 1 flash flood, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 9, 8:50 AM EST, 5 hours 43 minutes earlier.

Area forecast discussion, Aug 9, 8:50 AM EST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
950 AM EDT SAT AUG 9 2003

PATTERN PERSISTS TODAY WITH UPPER TROF OVER THE AREA...SURFACE LOW
PRESSURE OVER THE SOUTHEAST AND HIGH PRESSURE OVER WISCONSIN.

FOG HAS IMPROVED...BUT CLOUDS ARE MORE PREVALENT THAN
ANTICIPATED...SO IVE UPDATED TO REMOVE FOG AND INDICATE MOSTLY
CLOUDY SKIES THIS MORNING ALL ZONES EXCEPT CVG.  I STILL EXPECT
CLOUDS TO BREAK UP AND SCATTERED CONVECTION TO DEVELOP THIS
AFTERNOON IN OUR RELATIVELY UNSTABLE AIRMASS.  LOCALIZED FLOODING
WILL APPARENTLY BE THE MAIN THREAT AGAIN WITH SLOW MOVING STORMS.

HIGH TEMP FORECAST IN LOW 80S SHOULD HOLD UP...SO THERE WILL BE NO
CHANGES TO THE TEMP FORECAST FOR NOW.

.ILN...NONE.

CONIGLIO
Hazardous weather outlook, Aug 9, 4:08 AM EST, 10 hours 25 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ034-035-042>046-051>056-
060>065-070>074-077>082-088-091115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
508 AM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL AND VERY
LOCALIZED FLOODING.  AN ISOLATED SEVERE STORM WILL ALSO BE POSSIBLE
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED/ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE SUNDAY THROUGH TUESDAY.  ANY OF THESE STORMS MAY PRODUCE
TORRENTIAL RAINFALL AND VERY LOCALIZED FLOODING.  AN ISOLATED SEVERE
STORM CANNOT BE RULED OUT AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

 TIPTON

In the hours before

Local storm report, Aug 9, 9:27 AM EST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1027 AM EDT SAT AUG 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    DAYTON                    KY   FLOOD
08/08/03   CAMPBELL                       FLOODED BASEMENTS AND HIGH
                                          WATER ON ROADS

0800 PM    MILFORD                   OH   FLOOD
08/08/03   CLERMONT                       HIGH WATER ON ROADS

0800 PM    MULBERRY                  OH   FLOOD
08/08/03   CLERMONT                       HIGH WATER ON EXIT RAMP OF
                                          SR 28 AND I 275

RLG
Local storm report, Aug 9, 12:37 PM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
137 PM EDT SAT AUG 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    OXFORD                    OH   FLOOD
08/09/03   BUTLER                         HIGH WATER ON ROADS
                                          REPORTED BY TRAINED
                                          SPOTTER.

RLG
Local storm report, Aug 9, 1:52 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
252 PM EDT SAT AUG 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0244 PM    CINCINNATI                OH   FLOOD
08/09/03   HAMILTON                       CREEKS AND STREAMS OUT OF
                                          BANKS AND PONDING OF WATER
                                          ON ROADWAYS

RLG

The radar

The Indianapolis radar (KIND), 106 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood, 1 flood. Local standard time, as filed.

Hail, Ripley

When
August 9, 2:33 PM EST to 2:36 PM EST
Where
Ripley County, Osgood
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
39.133, -85.300

Flash Flood, Ripley

When
August 9, 3:15 PM EST to 4:30 PM EST
Where
Ripley County, Osgood
Reported by
LAW ENFORCEMENT
Coordinates
39.104, -85.262 (the zone’s center; the record gives no point)

High water up to ten inches deep was flowing across US Route 421.

Flood, Wayne

When
August 9, 5:00 PM EST to 5:30 PM EST
Where
Wayne forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.864, -85.010 (the zone’s center; the record gives no point)

Scattered thunderstorms with heavy rain caused flooding of roads between Centerville and Richmond during the late afternoon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377207, 5377208, 5377209.